Alert archive / Michigan / Small Craft Advisories in 2015

Small Craft Advisory 28, NWS Grand Rapids, MI

July 20, 2015

NWS Grand Rapids, MI issued this small craft advisory at Jul 20, 2015, 10:37 AM EDT. It took effect at Jul 20, 2015, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2015, 10:37 AM EDT (14:37 UTC)
In effect from
Jul 20, 2015, 12:00 PM EDT
Expired
Jul 20, 2015, 10:28 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 20, 7:25 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 7:25 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 AM EDT MON JUL 20 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 256 AM EDT MON JUL 20 2015

ONE MORE DAY WITH AFTERNOON TEMPERATURES IN THE 80S...THEN COOLER
AND SIGNIFICANTLY DRIER AIR MOVES IN BEHIND THE COLD FRONT THAT
WILL CROSS SOUTHWEST MICHIGAN EARLY TONIGHT. EXPECT AN AREA OF
SCATTERED THUNDERSTORMS JUST AHEAD OF THE FRONT LATE THIS
AFTERNOON INTO EARLY TONIGHT. MOST OF THE REST OF THIS WEEK WILL
BE COOLER THAN NORMAL WITH CONSIDERABLE SUNSHINE EACH DAY.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 256 AM EDT MON JUL 20 2015

THERE ARE TWO ISSUES OF CONCERN TODAY AS I SEE IT. FIRST IS THE
THREAT FOR THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. SECOND
IS JUST HOW HOT IT WILL GET THIS AFTERNOON. LITTLE QUESTION
TUESDAY AND WEDNESDAY WILL BE CLASSICALLY NICE SUMMER DAYS FOR
SOUTHWEST MICHIGAN WITH ABUNDANT SUNSHINE AND AFTERNOON
TEMPERATURES ONLY IN THE 70S.

WE ARE WATCHING FOR THUNDERSTORM DEVELOPMENT JUST AHEAD OF THE
COLD FRONT AS IT DROPS SOUTHWARD ACROSS LOWER MICHIGAN TONIGHT.
THAT IS THANKS TO A DIGGING NORTHERN STREAM JET CORE (90 TO 95
KTS) THAT BRINGS THE POLAR JET CORE ANOMALOUS FAR SOUTH... TO
CENTRAL LOWER MICHIGAN...BY TUESDAY AFTERNOON. THE JET GETS THAT
FAR SOUTH DUE TO A DEVELOPING CLOSED UPPER LOW OVER SOUTHERN
HUDSON BAY. AS THE UPPER LEVEL HEIGHTS FALL IN RESPONSE TO THE
DIGGING JET CORE THIS AFTERNOON... A LOW LEVEL JET DEVELOPS OVER
NORTHERN LOWER MICHIGAN (30-35 KNOTS) AND DROPS SOUTHWARD JUST
AHEAD OF THE FRONT INTO EARLY TONIGHT. THERE IS AN AREA OF 850 LI
NEAR -3C JUST AHEAD OF THE FRONT AND THE TQ INDEX GETS TO AN
IMPRESSIVE 25C (15C TRESHOLD FOR THUNDERSTORMS) IN A NARROW BAND
JUST AHEAD OF THE FRONT AS IT SINKS SOUTH. THE MOST UNSTABLE CAPE
RISES TO NEAR 1800 J/KG IN THIS NARROW BAND LATE THIS AFTERNOON
AND EVENING. THE 900 TO 800 MB MEAN DEW POINTS RISE TO 12C IN THIS
BAND SO THERE WILL BE MOISTURE TO WORK WITH. ACTUALLY THE 1000/850
MOISTURE TRANSPORT VECTORS LOOK DECENT TOO FOR BRINGING
CONVECTION ACROSS THE AREA THIS EVENING. ALSO...ALL OF OUR
FORECAST MODELS ONE WAY OR THE OTHER SHOW A BAND OF THUNDERSTORMS
DROPPING SOUTH AHEAD OF THE FRONT THIS EVENING. THIS IS ALSO
SUPPORTED BY THE SPC 3 HOUR CALIBRATED PROBABILITY OF
THUNDERSTORM FROM THE 21Z RUN. SO THE BOTTOM LINE I CONFIDENT
THERE WILL BE THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN LATE
THIS AFTERNOON AND THIS EVENING. I AM NOT SURE EVERY ONE WILL SEE
THOSE STORMS BUT THE WILL BE THERE. DUE TO WEAK DEEP LAYER SHEAR
AND NARROW CAPE... I DO NOT SEE MUCH OF A SEVERE STORM THREAT
THROUGH.

ONCE ALL OF THIS IS THROUGH HIGH PRESSURE MOVES IN BEHIND THE COLD
FRONT AND THAT RESULTS IN A DEEP LAYER OF VERY DRY AIR ABOVE 700
MB. THAT SHOULD PREVENT ANY AFTERNOON INSTABILITY THUNDERSTORMS
TUESDAY (COLD AIR ALOFT NORTH OF THE POLAR JET WOULD SUGGEST WE
COULD SEE CONVECTION OTHERWISE). I ALSO EXPECT CLEAR SKIES WITH
LIGHT WINDS TUESDAY NIGHT INTO WEDNESDAY MORNING THIS COULD BE A
RATHER CHILLY MID SUMMER MORNING AROUND THE AREA WITH NORTHERN
SECTIONS LIKE LEOTA HAVING LOWS IN THE MID 40S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 256 AM EDT MON JUL 20 2015

A DOME OF HIGH PRESSURE OVER THE GREAT LAKE MID WEEK WILL BRING
FAIR WEATHER TO SW LWR THROUGH FRIDAY. BY FRIDAY NIGHT SCATTERED
SHOWERS/STORMS MAY DEVELOP AS A COLD FRONT MOVES TOWARD LAKE
MICHIGAN AND INTERACTS WITH INCREASED MOISTURE FROM SOUTH FLOW ON
THE BACK SIDE OF THE HIGH. LOW CHANCE POPS ARE IN THE GRIDS
THROUGH SUNDAY AS THE FRONT MOVES THROUGH. PCPN CHANCES DON/T LOOK
ALL THAT IMPRESSIVE THOUGH. THE LLJ AHEAD OF THE FRONT IS PROGD AT
20KTS OR LESS AND MUCAPE OVER THE CWA IS GENERALLY AROUND 500
J/KG.

HIGHS WILL RISE FROM AROUND 80 THURSDAY TO THE MID 80S BY SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 724 AM EDT MON JUL 20 2015

FOR THE MOST PART VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT.
THERE WILL BE AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT THAT WILL MOVE INTO THE TAF SITE AREA LATE IN THE
AFTERNOON. THOSE STORMS WILL NOT CLEAR THE I-94 TAF SITES UNTIL
AROUND 06Z OR SO. I WENT WITH VCTS SINCE COVERAGE WILL BE LESS
THAN 50 PCT.

&&

.MARINE...
ISSUED AT 256 AM EDT MON JUL 20 2015

SOME CONCERN FOR THE NORTHERN NEAR SHORE ZONES THIS AFTERNOON DUE
TO INCREASING WINDS AHEAD OF THE COLD FRONT. LATEST MODEL
GUIDANCE HOWEVER SUGGEST WINDS AND WAVES WILL BE JUST BELOW THE
THRESHOLD FOR ISSUING A SMALL CRAFT ADVISORY. WE WILL HAVE TO
MONITOR THIS HOWEVER.

&&

.HYDROLOGY...
ISSUED AT 1130 AM EDT SUN JUL 19 2015

WIDESPREAD RAINFALL OCCURRED ON SATURDAY BUT THE MAJORITY HAD LESS
THAN ONE INCH. RIVER LEVEL IMPACTS HAVE BEEN MINIMAL. ANY SHOWERS
AND THUNDERSTORMS LATE MONDAY SHOULD BE FAIRLY PROGRESSIVE AND THE
RISK OF EXCESSIVE RAINFALL IS LOW. AFTER THAT... THE NEXT DECENT
CHANCE FOR PRECIPITATION WILL BE SATURDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...04
AVIATION...WDM
HYDROLOGY...CAS
MARINE...WDM
Hazardous weather outlook, Jul 20, 4:46 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 AM EDT MON JUL 20 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
446 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING JUST AHEAD OF THE COLD FRONT THAT WILL COME
THROUGH THIS AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY AS THE
WARM AIR MAKES A COME BACK INTO SOUTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-210900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
446 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE SWIM HAZARD RISK INTO THIS EVENING. SCATTERED
THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON INTO EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:35 AM EDTBeach Hazards StatementGRRMason, Oceana12 hr

Nearby

Small Craft Advisories in Michigan, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.